Are Issues of Shalom Bayis or ADHD the Cause of Our Son’s Problems?

Q: My husband and I have been having severe shalom bayis problems over the past two years, and I am not sure of the direction our marriage will ultimately take. I continually think of the pros and cons of staying together, and even those change daily.

I realize that this is not a shalom bayis column, but I see how our marital issues are affecting our nine-year-old son. He exhibits symptoms of ADHD to begin with, and it seems that his behavior and concentration have worsened in recent months. He craves more attention from his teachers and takes everything they say very personally. How can I know how much of his misbehavior is due to ADHD, and how much of his misbehavior can be traced back to issues at home?

Once my son hears class material once, he doesn’t have the patience to hear it repeated, and is already off to play with his “toys” in his desk. One teacher has suggested medication, but I really think that our shalom bayis situation is what is making him more antsy and sensitive.

I don’t want the school to know the extent of our marital difficulties, as I am afraid they would look down on our family if they knew. I don’t know if my son needs preferential treatment because of our problematic home situation. And besides, we may end up staying together, so my discussing the whole topic with the school administration will not necessarily be helpful.

We try not to argue in front of our children, but sometimes it is very hard to control. My husband is very resentful that I am considering leaving the marriage, and he can be very cold and distant. Once my husband is angry, it is very hard for him to limit his ire only to me. I have mentioned to him that his attitude is affecting our son, and that it’s unfair to the child. My husband says that feelings can’t be turned on and off, and he can’t be expected to behave as if all is normal when it is not.

We have tried couples counseling, but my husband always blames me for our marital problems.

Any ideas for how to deal with this situation would be appreciated.

A: No person can know how much and in what way shalom bayis issues affect the psychological state of children, so I surely am unable to answer this question.

In terms of ADHD (or any clinical diagnosis), we do know that stress clearly exacerbates a pre-existing psychological condition.

Whether or not to use psychotropic medication is a long-standing debate. I understand that it seems almost unfair to medicate a child if you feel that the source of his agitation is more likely to be conditions in his environment rather than biochemistry.

You did not mention what prior treatment for ADHD, if any, your son has received. Therapists use behavior modification and other interventions (including biofeedback) to help children like your son. Family therapy can be an excellent medium to help come to terms with problematic family issues. Just bringing certain “secret” issues out into the open can often decrease agitation; a child doesn’t need to have solutions to all problems in order to experience a lessening of his worry.

As adults, we can compartmentalize various issues and find a way to temporarily live with situations that presently have no answers (be it a medical condition, financial burdens, etc.). This is a coping mechanism that all adults need to master in order to achieve mental stability in our day-to-day lives.

Medication is not necessarily the way to go, but it can be very helpful if other methods prove limited in their success.

As you aptly ascertain, speaking to the school’s administration is not necessarily helpful, but if the school is resourceful and the administration not greatly judgmental, it might be a good way to go. They could insert a volunteer into the picture — a type of “big brother” figure — who could be a consistent caring male role model, which your son seems to presently lack.

The issue of shalom bayis clearly needs to be worked on intensively, but as you pointed out, this is not the focus of this column.

Hatzlachah rabbah!